Medindia

X

Cancer Risk Increased by Cholesterol Lowering Drug

by Rajashri on  August 24, 2008 at 12:29 PM Drug News   - G J E 4
 Cancer Risk Increased by Cholesterol Lowering Drug
New research is indicating that a cholesterol-lowering drug can raise the risk of cancer.

Inegy is taken by thousands of people in the UK and the drug regulator is studying research which has linked to indicated a link to increased cancers and deaths from cancer.
Advertisement

The drug has a combination of the statin simvastatin and ezetimibe for use in patients whose cholesterol cannot be controlled by one drug alone.

Advertisement
The American Food and Drug Administration issued a statement saying preliminary findings from a study has shown found the drug did not reduce cardiovascular problems as expected and a larger percentage of patients on the drug were diagnosed with and died from all types of cancer than those on the placebo during the five year study.

The FDA did not say how big the alleged increased risk of cancer was.

And added that it is not advising that patients should come off the drug nor that doctors should stop prescribing it. Its statement said other trials have shown no increased risk of cancer in patients using the drug.

The final report from the trial should be available to the FDA in three months and it expects the analysis to take further six months after that.

"The MHRA is aware of the issue. Any regulatory action that may be necessary to minimise harm to patients will be taken once the new information has been carefully reviewed," Telegraph quoted a spokesman for the Medicines and Healthcare Products Regulatory Agency in the UK, as saying.

A statement from the makers of the drug Merck and Schering-Plough said the finding was likely to be an "anomaly".

It said: "Based on the information presented by the study investigator and the analyses conducted independently by the University of Oxford Clinical Trial Service Unit and Epidemiological Studies Unit, MSP believes the cancer finding is likely to be an anomaly that, taken in the light of all the available data, does not support an association with Vytorin (also known as Inegy).

"We are committed to working with regulatory agencies to further evaluate the available data and interpretations of those data; we do not believe that changes in the clinical use of Vytorin are warranted.

"Of course, patients taking Vytorin should talk to their doctor if they have questions."

Source: ANI
RAS /J
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All